Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 439, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 25, 2021, 3:48 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2021, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 25, 2021, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:20 PM EDT | TSTM WND DMG | 2 Nw Stony Point, VA | TREE DOWN ON THE 3000 BLOCK OF WATTS FARM ROAD |
| Aug 25, 4:20 PM EDT | TSTM WND DMG | Stony Point, VA | TREE DOWN ON THE 3000 BLOCK OF WATTS PASSAGE ROAD NEAR THE INTERSECTION WITH DOCTORS CROSSING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS51 KLWX 251948
SVRLWX
VAC003-540-252030-
/O.NEW.KLWX.SV.W.0439.210825T1948Z-210825T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
348 PM EDT Wed Aug 25 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
The City of Charlottesville in central Virginia...
East central Albemarle County in central Virginia...
* Until 430 PM EDT.
* At 346 PM EDT, a severe thunderstorm was located just east of the
City of Charlottesville, and was nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Charlottesville, Westmoreland, Hollymead, Newcomb Hall, Boyd
Tavern, Monticello, Keswick, Stony Point, Carrsbrook, Shadwell,
Barracks, Overton and Scott Stadium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3796 7852 3808 7854 3813 7845 3815 7836
3800 7831 3791 7839
TIME...MOT...LOC 1946Z 163DEG 2KT 3802 7844
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DHOF3 follow-up statements
947
WWUS51 KLWX 252001
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
401 PM EDT Wed Aug 25 2021
VAC540-252010-
/O.CAN.KLWX.SV.W.0439.000000T0000Z-210825T2030Z/
City of Charlottesville VA-
401 PM EDT Wed Aug 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF CHARLOTTESVILLE IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved away
from the warned area. Therefore, the warning has been cancelled.
LAT...LON 3799 7846 3802 7846 3803 7845 3803 7846
3805 7845 3805 7846 3812 7847 3813 7845
3815 7836 3800 7831 3795 7836
TIME...MOT...LOC 2000Z 202DEG 2KT 3804 7841
$$
VAC003-252030-
/O.CON.KLWX.SV.W.0439.000000T0000Z-210825T2030Z/
Albemarle VA-
401 PM EDT Wed Aug 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL ALBEMARLE COUNTY...
At 400 PM EDT, a severe thunderstorm was located east of
Charlottesville, and is drifting northward.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Charlottesville, Westmoreland, Hollymead, Boyd Tavern, Monticello,
Keswick, Stony Point, Carrsbrook and Shadwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3799 7846 3802 7846 3803 7845 3803 7846
3805 7845 3805 7846 3812 7847 3813 7845
3815 7836 3800 7831 3795 7836
TIME...MOT...LOC 2000Z 202DEG 2KT 3804 7841
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DHOF139
WWUS51 KLWX 252012
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
412 PM EDT Wed Aug 25 2021
VAC003-252030-
/O.CON.KLWX.SV.W.0439.000000T0000Z-210825T2030Z/
Albemarle VA-
412 PM EDT Wed Aug 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL ALBEMARLE COUNTY...
At 412 PM EDT, a severe thunderstorm was located northeast of
Charlottesville, and is drifting northeastward.
HAZARD...65 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Charlottesville, Westmoreland, Hollymead, Boyd Tavern, Keswick, Stony
Point, Carrsbrook and Shadwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3804 7845 3812 7847 3813 7845 3815 7836
3800 7831 3795 7836
TIME...MOT...LOC 2012Z 188DEG 3KT 3806 7839
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DHOF316
WWUS51 KLWX 252030
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
430 PM EDT Wed Aug 25 2021
VAC003-252039-
/O.EXP.KLWX.SV.W.0439.000000T0000Z-210825T2030Z/
Albemarle VA-
430 PM EDT Wed Aug 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBEMARLE COUNTY
WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning is weakening below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3804 7845 3812 7847 3813 7845 3815 7836
3800 7831 3795 7836
TIME...MOT...LOC 2029Z 270DEG 2KT 3803 7833
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:57 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 25, 2:57 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 257 PM EDT Wed Aug 25 2021 .SYNOPSIS... High pressure will remain situated near our region through the end of the week. A front will drop down into the region from the Great Lakes late Friday into Saturday and stall nearby through early next week. Another front may impact our region midway through next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Skies are currently partly sunny across most of the region this afternoon. Afternoon temps are expected to peak in the lower 90s with heat indexes near 100. Showers along with isolated thunderstorms have started to form along the western half of the Blue Ridge Mtns with storms mainly pulsing up for 30 to 40 mins at a time. Currently, rain rates are about one to one and quarter inches per hour with a few areas near Devils knob reporting close to an inch of precipitation in about 40 mins. A weak surface tough will combine with decent CAPE values above 2000 to continue developing showers and thunderstorms along and west of the Blue Ridge Mtns this afternoon. CAMs and the HREF are focusing on the valley between the Allegheny front and the Blue Ridge with slight trend eastward with storms with 12Z guidance. Some CAMS have decaying showers and thunderstorms moving east of the Blue Ridge late this afternoon and into early this evening and impacting parts of the I-95 corridor. Overall it seems the main strong to SVR impact will be west of the Blue Ridge with the main hazard being damaging winds as DCAPE will be above 1000 for most of the region. The low storm movement could lead to an isolated flood threat especially over our low FFG regions. The threat for shower and thunderstorms should start to diminish after sundown as diurnal cuts off daytime mixing. A showers may continue after daybreak east of the Blue Ridge. Overnight lows will remain mild in the mid to upper 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... A surface trough will remain situated over our region on Thursday with broad ridging to the north and a Bermuda high to the south of our region. The position of the trough seems to be more southwest to northeast on Thursday which become the focus for shower and thunderstorms to form. Dewpoints will increase tomorrow due to continued warm air advection from the high pressure to the south of our region. Dewpoints increasing into the low to mid 70s will allow CAPE to increase above 2000 once again with a continued light mean flow. Showers and thunderstorms will again be a threat during the afternoon period with the main focus west of the Blue Ridge. Storms will initially form off of the terrain and then feed off of the generous amounts of CAPE in place over our region. Shear will be lacking but pulse strong to severe thunderstorms will be possible once again with damaging winds and isolated flooding being the main hazards. Afternoon temperatures will have similar highs in the low to mid 90s but higher dewpoints may lead to heat indices reaching potentially up to 100/105 threshold which may require a heat advisory for portions of our region on Thursday. Overnight lows will continue to be in the mid 70s Thursday evening. The best chance for widespread thunderstorms over the next three days will likely occur on Friday as an approaching front becomes the focus for the development of showers and thunderstorms. There remains some uncertainty on the timing of the frontal passage and threat could be pushed to the weekend if the front moves through slower. Ahead of the boundary, continuing warm air advection will lead to dewpoint temps peaking in the low to mid 70s during the afternoon with high temps in the mid 90s. Heat Indices may approach the 105 degree mark once again on Friday but confidence is much lower on this threat. The rising dewpoints will lead to another day of 2000 + CAPE with relatively weak shear. Pulse storms possibly driven by the approaching front could become strong to severe and produce some locally damaging winds. At this time, the main threat area seems to be north and west of the I-95 corridor. If the front moves into our region earlier, the threat for widespread thunderstorms will increase while a slower trend will mean less coverage of storms. The pulse nature of the storms along with a slow mean layer wind flow mean that isolated flooding could also be a threat if a storm remains over the same area for an extended period. The threat for showers and thunderstorms should diminish after daybreak with only a slight chance for showers overnight and into Saturday morning. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A weak boundary across the region and a series of low pressure systems will bring the chance for showers and isolated severe thunderstorms each day Saturday through Monday. These severe thunderstorms could also lead to isolated instances of flash flooding considering the humidity and warmth during each day. Temperatures will top out near 90 each afternoon. The aforementioned boundary will get some upper level cool air assistance and should push farther south over our southern zones or perhaps as far south as the Virginia and North Carolina border Monday night. The threat for isolated severe thunderstorms and isolated flash flooding will linger and could become more widespread during the late afternoon and early evening hours on Tuesday. High temperatures will reach the middle 80s. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR conditions generally expected over the next threat days with winds generally out of the south. Terminals along and west of the Blue Ridge Mtns (MRB,CHO,IAD) will have the best chance of experiencing periods of showers and thunderstorms each afternoon through Friday. These showers and storms will have the potential to produce brief restrictions down into the MVFR/IFR range. Strong winds gusts of 20 to 30 knots will be possible within thunderstorms. Afternoon Temperatures over the tarmac will be in the mid 90s with heat indices above 100 possible. Showers and isolated severe thunderstorms could bring conditions down to MVFR each afternoon and evening. Otherwise, VFR conditions expected at the terminals. The terminals that receive a good dose of rainfall could encounter some fog at night that could in turn drop visibility to IFR. Winds light and variable Saturday through Sunday morning, except for higher gusts in strong to severe thunderstorms. Winds becoming southeast 5 to 10 knots Sunday afternoon and night. && .MARINE... High pressure will remain situated near our region through the end of the week. A front will slowly approach our waters late Friday and into this weekend. No SCA level winds are expected but brief gusts above 20 knots will be possible with any storms that move over our marine areas. No marine hazards expected Saturday through Sunday night. Any severe thunderstorms that develop and move over the waters could prompt a Special Marine Warning or two Saturday through Sunday evening. Winds variable Saturday through Sunday midday, then southeast around 10 knots Sunday afternoon and evening. && .TIDES/COASTAL FLOODING... Tide levels are forecast to remain slightly elevated over the next several days. Although flooding is not explicitly forecast, caution (or near minor) stages are possible at more vulnerable tidal locations such as DC SW Waterfront and Annapolis through the end of the week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...JMG LONG TERM...KLW AVIATION...KLW/JMG MARINE...KLW/JMG TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 25, 5:01 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EDT Wed Aug 25 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-261000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight An severe thunderstorm capable of producing damaging wind gusts is possible this afternoon and evening, especially near and west of Interstate 95. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms or instances of flash flooding are possible during the afternoon and evening hours each day. Heat indices up to 105 degrees are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this week. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-261000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 501 AM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A few severe storms capable of producing damaging wind gusts are possible this afternoon and evening. Isolated instances of flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms or instances of flash flooding are possible during the afternoon and evening hours each day. Heat indices may approach 100 degrees Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, and again later this week. MDZ001-501-502-VAZ503-504-WVZ501>506-261000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A few severe storms capable of producing damaging wind gusts are possible this afternoon and evening. Isolated instances of flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms or instances of flash flooding are possible during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, and again later this week.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham | 43 min |
| Aug 25, 5:39 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 51 min |
| Aug 25, 5:41 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 49 min |
| Aug 25, 5:48 PM EDT | Severe Thunderstorm Warning | LWX | Page | 42 min |
| Aug 25, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 45 min |
| Aug 25, 6:29 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 46 min |
| Aug 25, 6:47 PM EDT | Areal Flood Warning | LWX | Augusta, Page, Rockingham, City of Staunton | 2 hr |
| Aug 25, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William | 21 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.